MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number APB-2-6-HX-ES
Medical Device Problem Codes Stretched (1601); Detachment of Device or Device Component (2907); Material Deformation (2976)
Health Effect - Clinical Codes Stroke/CVA (1770); Perforation of Vessels (2135); Loss of consciousness (2418); Obstruction/Occlusion (2422); Respiratory Failure (2484); Foreign Body In Patient (2687)
Date of Event 05/15/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the coil stretched and unintentionally detached which occluded an artery.The patient was undergoing treatment for an unruptured, saccular aneurysm located at the opening of the basilar artery at the end of the vertebral artery.The max diameter was 3.5mm, and the neck diameter was 2.6mm.The patient's blood flow and vessel tortuosity were normal.It was reported that¿during embolization the third spring coil was filled and withdrawn.After arriving at the microcatheter and during the adjustment process, the spring coil was accidentally stretched and entered the blood vessel causing the occlusion of the p1 segment of the posterior cerebral artery.The attempt to remove it failed.At the time of the report, the patient was not breathing spontaneously and was unconscious.The pushwire has bent/broken.There had been no attempts to detach the coil, and a continuous flush had been administered.¿the devices were prepared according to the instructions for use (ifu).
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that preoperative imaging showed subarachnoid hemorrhage in the left basal ganglia area, cerebral hemorrhage, occlusion of the left middle cerebral artery, severe stenosis of the v4 segment of the right vertebral artery, basal narrow-necked saccular aneurysm at the beginning of the artery.A further cerebral angiography examination showed that an aneurysm was seen at the beginning of the basilar artery, the size was about 6.5mm¿4.4mm, the neck of the tumor was about 1.5mm wide, the distal tumor-carrying artery was moderately stenosis, and the left middle cerebral artery p2 segment mild to moderate stenosis.It was reported that the cause of death was that the escaped coil was infarcted in the left posterior cerebral artery, causing brain stem perforating branch infarction and thrombus, spreading to the basilar artery, leading to respiratory and circulatory failure.The coil falling off was reported to be believed to be product quality issue and less likely to fall off due to improper operation due to the following: the detachment point of the patient's coil push rod was not damaged.Under normal circumstances, it was difficult to fall off due to operation reasons.The patient's aneurysm was small, and the operation resistance of the coil was not large.There was no obvious tortuosity in the patient's vascular access, and the resistance was not large.
 
Additional Manufacturer Narrative
H1: this event is now reportable for death.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicated that the patient died on the early morning of (b)(6).The coil was not implanted in the intended location, and it is unknown if any surgical or medical intervention was taken.There was no friction or difficulty during delivery.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
Additional information received indicated there were no op reports available for review.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key11838740
Report Number2029214-2021-00589
Device Sequence Number19999248
Product Code KRD
UDI-Device Identifier00847536032194
UDI-Public00847536032194
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/13/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/05/2024
Device Model NumberAPB-2-6-HX-ES
Device Catalogue NumberAPB-2-6-HX-ES
Device Lot NumberB156871
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/15/2021
Supplement Date Received by Manufacturer05/18/2021
05/27/2021
07/08/2021
Initial Report FDA Received Date05/17/2021
Supplement Report FDA Received Date05/26/2021
06/15/2021
07/13/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Life Threatening;
Patient Age61 YR